Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 172, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2022, 6:30 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2022, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 23, 2022, 7:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:29 PM CDT, 1 minute earlier.
Area forecast discussion, Jun 23, 6:29 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 629 PM CDT Thu Jun 23 2022 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Thu Jun 23 2022 Currently have a large area of upper high pressure centered over TX with a compact upper trough approaching the Great Basin. In addition, water vapor imagery continues to show a mid level moisture plume, with tropical connection, extending across the area. At the surface, high dewpoints continue to funnel into central KS on southeast winds with a low level dry punch extending from north of KGLD to near KHYS. Storms are expected to develop later this afternoon over NW KS and SW Nebraska there loose dryline intersects the better low level moisture. This will likely be somewhere in the KHLC vicinity. Any storms that develop will likely persist for several hours aided by increasing low level jet and persistent 850-700mb theta-e advection. Will be plenty of CAPE and enough deep layer shear for severe storms with any of the activity that develops. Will be a tornado threat generally north of I-70 where deep southeast winds allow for better low level shear. So highest storm chances tonight will remain for areas along and north of I-70. Main story for Fri will remain the brief return of extreme heat. Many locations along and west of I-135 will reach or top 100 Fri afternoon. The only good news is that dewpoints should mix-out in these same locations which should keep the heat indices from getting too extreme. Attention will then turn to a significant cool down by the end of the weekend. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Jun 23 2022 There remains good model agreement in a shortwave trough swinging across the Northern Plains for Fri night through Sat. This will allow a cold front to sink south across the Central and Southern Plains. It is expected to move into our forecast area Sat morning, moving through Wichita during the late afternoon. While we are not looking for widespread storms along the front as it surges south, can't rule out a few storms along it as cap starts to erode Sat afternoon. May actually see an uptick in storm coverage Sat night as a few upper impulses track over the Southern/Central Rockies and out into KS. The bigger story will finally be some cooler temps. We are still looking for highs for both Sun and Mon in the upper 70s to around 80 degrees, which is around 10 degrees below normal. Will start to see temps warm back closer to seasonal normals for Tue as the surface high shifts east and we get back into some return flow, as we get back to above normal temps by the end of the work week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 626 PM CDT Thu Jun 23 2022 Scattered storms will affect parts of central Kansas into the late evening hours. Meanwhile VFR conditions will prevail across southern/southeast Kansas for the next 24hrs. Winds will remain out of the southeast and increase during the day on Friday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 100 78 98 / 10 0 10 20 Hutchinson 75 100 77 95 / 20 0 10 20 Newton 75 99 77 96 / 20 0 10 20 ElDorado 75 96 77 96 / 10 0 10 20 Winfield-KWLD 75 98 78 100 / 10 0 0 10 Russell 73 103 71 92 / 40 0 10 20 Great Bend 74 102 73 92 / 20 0 10 20 Salina 73 99 78 94 / 40 0 10 20 McPherson 75 98 78 95 / 20 0 10 20 Coffeyville 73 96 77 97 / 20 0 0 10 Chanute 72 95 77 97 / 10 0 10 10 Iola 72 95 77 96 / 10 10 10 20 Parsons-KPPF 73 95 77 97 / 20 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CDJ
Hazardous weather outlook, Jun 23, 4:00 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 400 PM CDT Thu Jun 23 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 400 PM CDT Thu Jun 23 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Late this afternoon through Tonight The highest severe storm threat will be for areas generally along and north of Highway 56. Hail up to half dollar size and downburst winds to 65 mph will be the main threats. In addition, a tornado or two cannot be ruled out generally north of Highway 70 early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, afternoon heat indices will climb to 102 to 105 area wide. Heat indices on Saturday afternoon are anticipated to be in the 100 to 105 degree range in portions of south central and southeast Kansas. There are additional chances for storms Saturday through Sunday as a cold front makes its way across the area. A few strong storms will be possible with this activity along with heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight but we would appreciate any reports of severe weather or flooding. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Local storm report, Jun 23, 4:36 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 1 N RUSSELL 38.90N 98.85W
06/23/2022 E1.00 INCH RUSSELL KS TRAINED SPOTTER
&&Local storm report, Jun 23, 5:12 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FUNNEL CLOUD 1 E RUSSELL 38.89N 98.83W
06/23/2022 RUSSELL KS TRAINED SPOTTER
MULTIPLE REPORTS OF FUNNEL CLOUDS JUST
NORTHEAST OF RUSSELL.
&&Local storm report, Jun 23, 5:19 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FLOOD RUSSELL 38.89N 98.85W
06/23/2022 RUSSELL KS TRAINED SPOTTER
STREET FLOODING REPORTED ACROSS MUCH OF THE
TOWN OF RUSSELL.
&&Local storm report, Jun 23, 5:29 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 3 NE BUNKER HILL 38.90N 98.66W
06/23/2022 RUSSELL KS TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN 3-5 MILES NORTHEAST
OF BUNKER HILL.
&&Local storm report, Jun 23, 5:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 1 NE DORRANCE 38.86N 98.58W
06/23/2022 RUSSELL KS TRAINED SPOTTER
MULTIPLE REPORTS OF OF A BRIEF TOUCHDOWN
JUST NORTHEAST OF DORRANCE.
&&Local storm report, Jun 23, 6:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 6 S SYLVAN GROVE 38.93N 98.39W
06/23/2022 LINCOLN KS TRAINED SPOTTER
BRIEF TORNADO TOUCH DOWN AROUND 6 MILES
SOUTH OF SYLVAN GROVE.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:25 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Jun 22, 7:53 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Jun 22, 7:58 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Jun 22, 8:57 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Jun 23, 3:00 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| Jun 23, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Jun 23, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| Jun 23, 4:51 PM CDT | Areal Flood Warning | ICT | Russell | 44 min |
| Jun 23, 5:03 PM CDT | Tornado Warning | ICT | Russell | 42 min |
| Jun 23, 5:35 PM CDT | Flash Flood Warning | ICT | Russell | 3 hr |
| Jun 23, 5:41 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln, Russell | 44 min |
| Jun 23, 6:20 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.